i had a very chesty violent cough which gave me coughing fits when i laughed or breathed heavily and also woke me up during the night with coughing up thick mucus. this cough began with other mild cold-like symptoms and lasted about 1 month before i was given amoxycillin. the cough lasted for about 8 months, during which i was given more amoxycillin, and finally subsided after i was diagnosed and treated with erythromycin for walking pneumonia.
i am very curious to what caused the long term cough as i never had any cultures done to determine the cause, i was also very surprised that no-one i was in close proximity to caught it off me, and then i remembered that i was never immunized for pertussis as a child and the people i was spending time around were. there was no 'whooping' when i coughed but the coughing fits were definitely quite extreme and uncontrollable and aggravated minor things like exercise or laughing.
Pertussis or whooping cough is more common in children, so its unlikely to be the causative factor. The other causes for long term cough besides asthma are GERD and post nasal drip from allergies. GERD is gastro esophageal reflux disease where the stomach acids come back into the esophagus and spill into the wind pipe causing cough. Treatment with antacids will help neutralize the acids. Post nasal drips can occur with sinusitis and throat infections. Giving up cigarettes will abolish smoker's cough in 90% of people.
Copyright 1994-2016 MedHelp International. All rights reserved.
MedHelp is a division of Aptus Health.
This site complies with the HONcode standard for trustworthy health information.
The Content on this Site is presented in a summary fashion, and is intended to be used for educational and entertainment purposes only. It is not intended to be and should not be interpreted as medical advice or a diagnosis of any health or fitness problem, condition or disease; or a recommendation for a specific test, doctor, care provider, procedure, treatment plan, product, or course of action. Med Help International, Inc. is not a medical or healthcare provider and your use of this Site does not create a doctor / patient relationship. We disclaim all responsibility for the professional qualifications and licensing of, and services provided by, any physician or other health providers posting on or otherwise referred to on this Site and/or any Third Party Site. Never disregard the medical advice of your physician or health professional, or delay in seeking such advice, because of something you read on this Site. We offer this Site AS IS and without any warranties. By using this Site you agree to the following Terms and Conditions. If you think you may have a medical emergency, call your physician or 911 immediately.